How would you treat a dog who had ingested atomoxetine?
Let's look at the case of our hypothetical mischief-maker, Candy, a healthy, 3-year-old, 25 kg chocolate Lab with no pre-existing conditions.
Candy got into a backpack that her 9-year-old human left on the floor. She found a shiny plastic pill vial and while she was chewing on it, she ingested tablets of Strattera® (atomoxetine). Candy's owners found her chomping but didn't think much of it. Later, though, Candy was bouncing off of the walls.
The owners bring Candy in for treatment. She is severely agitated, head bobbing, circling, and hyperactive. Her heart rate is 220 and her blood pressure is 210/115.
As your staff places an IV catheter in this moving target, you calculate her dosage and realize she ingested 10 mg/kg of Strattera, and you know that with such a high dose of this medication these types of serious signs would be expected.
What’s Your Treatment Plan?
Give propranolol to help decrease the tachycardia
Give diazepam to help with the hyperactivity
Give acepromazine to decrease the hyperactivity
Induce emesis and give the pet a dose of activated charcoal
The best answer is:
3: Acepromazine should be dosed at 0.05 mg/kg IV and titrated to effect. This should resolve the CNS excitation and may significantly decreases the cardiovascular signs as well.
Why is that the best option?
Giving propranolol in this case may decrease the heart rate, but will potentially worsen the hypertension and cause a hypertensive crisis.
Diazepam given for CNS stimulation will usually make the stimulatory signs worse (the exception to this is that diazepam CAN be given to treat a seizure without risking the worsening of clinical signs).
The pet is much too symptomatic for decontamination at this point. This medication is also very quickly absorbed, so it would not be likely to be of benefit, even if you did induce emesis and give activated charcoal.
With Strattera, the signs can last anywhere from 24-72 hours. You would expect to see CNS and CV stimulation with this medication.
Candy was started on IV fluids to provide cardiovascular support and also to help protect her kidneys, since kidney damage could occur if she develops myoglobinuria due to the high amount of activity.
Your staff minimized stimulation and kept Candy in a dark and quiet area of the hospital, which helped with the CNS signs as well. The hospital monitored her for hyperthermia, due to all of the physical activity, but she didn't develop any.
Candy did require higher doses of acepromazine, and it took about 0.4 mg/kg of ace IV to control her hyperactivity and allow her to sit calmly in her kennel initially. This was still well below the maximum acepromazine dosage with amphetamine intoxication of 1 mg/kg IV.
Candy developed tremors about four hours post ingestion, which resolved with methocarbamol given slow IV to effect. In this case, Candy required 120 mg/kg of methocarbamol to completely stop her tremors.
You could have given diazepam, phenobarbital, propofol or gas anesthesia in the unlikely event that she developed seizures, but luckily that didn’t happen.
By 48 hours after presentation, Candy had not required any acepromazine to control her signs for eight hours, so she was discharged to her owner without any further treatment.